Alert archive / Minnesota / Flash Flood Warnings in 2010
Flash Flood Warning 3, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Jun 17, 2010, 9:11 PM CDT for Dodge County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2010, 9:11 PM CDT (02:11 UTC)
- Expired
- Jun 17, 2010, 11:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Dodge County, MN
The radar
The Minneapolis radar (KMPX), 109 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 328 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1494 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
091
WGUS53 KARX 180211
FFWARX
MNC039-180600-
/O.NEW.KARX.FF.W.0003.100618T0211Z-100618T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
911 PM CDT THU JUN 17 2010
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DODGE COUNTY IN SOUTHEAST MINNESOTA...
* UNTIL 100 AM CDT
* AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL
CONTINUE OVER THE NEXT SEVERAL HOURS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...DODGE
CENTER...MANTORVILLE...CLAREMONT...HAYFIELD...KASSON AND WEST
CONCORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
LAT...LON 4419 9303 4419 9305 4419 9268 4385 9268
4385 9286 4385 9305
$$
RABERDING2 follow-up statements
366
WGUS73 KARX 180324
FFSARX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1024 PM CDT THU JUN 17 2010
MNC039-180600-
/O.CON.KARX.FF.W.0003.000000T0000Z-100618T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DODGE MN-
1024 PM CDT THU JUN 17 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR DODGE COUNTY UNTIL 100
AM CDT...
AT 1021 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
AROUND THE CITY OF KASSON WITH SOME ROADS CLOSED. DOPPLER RADAR
INDICATED THE HEAVIEST RAIN HAD MOVE EAST OF THE AREA WITH ONLY
LIGHT RAIN EXPECTED THE REMAINDER OF THE EVENING.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CONTINUE TO CAUSE FLASH
FLOODING. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...DODGE CENTER...MANTORVILLE...CLAREMONT...HAYFIELD...KASSON
AND WEST CONCORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 4419 9303 4419 9305 4419 9268 4385 9268
4385 9286 4385 9305
$$
RABERDING832
WGUS73 KARX 180445
FFSARX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1145 PM CDT THU JUN 17 2010
MNC039-180500-
/O.CAN.KARX.FF.W.0003.000000T0000Z-100618T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DODGE MN-
1145 PM CDT THU JUN 17 2010
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR DODGE COUNTY IS
CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4419 9303 4419 9305 4419 9268 4385 9268
4385 9286 4385 9305
$$
RABERDINGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:19 PM CDT, 5 hours 52 minutes earlier.
Area forecast discussion, Jun 17, 3:19 PM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 319 PM CDT THU JUN 17 2010 .SHORT TERM...TONIGHT THROUGH SUNDAY FORECAST FOCUS IS ON STORM POTENTIAL TONIGHT AND FRIDAY...RAIN CHANCES AGAIN SUNDAY. 19Z SURFACE ANALYSIS SHOWS A STRONG LOW PRESSURE CENTER OVER WESTERN ND WITH A WARM FRONT REACHING EAST/SOUTHEAST INTO SOUTHERN MN...AND A DRYLINE ACROSS EASTERN SD. VISIBLE SATELLITE IMAGERY SHOWS CLOUD AND CONVECTION ACROSS MUCH OF ND AND NORTHERN MN...WHERE TORNADO WATCHES WERE IN EFFECT. AHEAD OF THE DRY LINE...CONSIDERABLE CUMULUS HAS DEVELOPED...AS WELL AS SOME STRONG STORMS. ANOTHER TORNADO WATCH IS IN EFFECT AHEAD OF IT. OBVIOUS FIRST CONCERN IS THE SEVERE POTENTIAL TONIGHT. RUC MODEL AND 12Z DETERMINISTIC MODEL RUNS INDICATE PLENTY OF CAPE ACROSS SOUTHERN MN/IA WITH 4000+ J/KG. LITTLE OR NO CIN EITHER. SHEAR IS STRONG...AND PLENTY OF FOCUS FOR CONVERGENCE. EXPECT STORMS TO CONTINUE FIRING OVER WESTERN MN...WITH DISCRETE STORMS HAVING THE POTENTIAL FOR ROTATION...PRODUCING LARGE HAIL AND PERHAPS EVEN A STRAY TORNADO. WITH TIME...ANTICIPATE THE STORMS CONGEALING INTO A LINE OF STORMS...WHICH WILL QUICKLY PROPAGATE EASTWARD OUT AHEAD OF THE FRONT. SHEAR AND MOISTURE PROFILES SUGGEST THIS WOULD EVOLVE INTO A SQUALL LINE WITH STRONG WINDS BECOMING DOMINANT. AT THIS POINT...ANTICIPATING THIS SCENARIO...WHICH WOULD PLACE A LINE OF STRONG STORMS ON THE WESTERN FORECAST AREA BOUNDARY SOMEWHERE AROUND 00Z THIS EVENING. THIS LINE SHOULD THEN MOVE EAST ACROSS THE AREA. FORECAST GRIDS HAVE BEEN SET UP WITH THIS IN MIND. THIS ROUND OF CONVECTION SHOULD BE EAST OF THE AREA BY MORNING... WHICH WILL BE KEY TO EXPECTED OUTCOMES ON FRIDAY. IF THE ACTIVITY IS INDEED GONE...WE SHOULD GET TIME FOR THE ATMOSPHERE TO RECOVER ENOUGH TO ALLOW FOR STRONG CONVECTION TO FORM ONCE AGAIN. MODEL CAPE AGAIN FORECAST TO BE QUITE HIGH...3500+ J/KG...WITH EVEN STRONGER BULK SHEAR. LOOKS LIKE ANOTHER GOOD CHANCE FOR STRONG TO SEVERE STORMS. COLD POOL FROM THIS SECOND ROUND OF CONVECTION...AND THE FACT THAT THE SHORT WAVE TROUGH WILL HAVE MOVED INTO THE GREAT LAKES...SHOULD HELP TO PUSH THE ACTION SOUTH OF THE FORECAST AREA FOR A TIME. IT APPEARS SATURDAY WILL BE DRY. HAVE KEPT THIS TREND FROM THE PREVIOUS FORECAST. BUT THE BOUNDARY WHICH WAS LURKING TO OUR SOUTH WILL START TO LIFT NORTHWARD AGAIN...FEEDING OFF THE AVAILABLE MOISTURE AND INSTABILITY TO GENERATE MORE STORMS ACROSS IOWA. SOME OF THESE COULD MOVE NORTHWARD INTO THE AREA SATURDAY NIGHT...AND ESPECIALLY ON SUNDAY. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY MEDIUM RANGE MODEL SOLUTIONS IN REASONABLE AGREEMENT AND KEEP THE AREA IN A GENERAL ZONAL FLOW REGIME ON THE NORTHERN FRINGE OF THE RIDGING WHICH DOMINATES THE SOUTHERN TIER STATES. THE AFOREMENTIONED FRONTAL BOUNDARY MEANDER NORTH AND SOUTH ACROSS THE REGION...AND WILL WORK IN CONCERT WITH PASSING SHORT WAVE TROUGHS RIPPLING THROUGH THE FLOW TO GENERATE CONVECTION FROM TIME TO TIME. LOOKS LIKE ENOUGH SURFACE RIDGING WILL NOSE IN FOR THURSDAY TO SHIFT ALL OF THE ACTION SOUTH OF THE REGION FOR THURSDAY...SO WENT WITH A DRY FORECAST. OF COURSE...WITH SCATTERED CONVECTION AND THE FRONT MEANDERING ABOUT...THE CONFIDENCE IN TIMING ANY DRY OR WET PERIODS DURING THE LONG TERM REMAINS ON THE LOW SIDE. && .HYDROLOGY... WITH REPEATED RAIN ACTIVITY OVER THE PAST WEEK AND FAIRLY MOIST SOILS...AND WITH RAIN IN THE FORECAST NEARLY EVERY DAY FOR THE NEXT WEEK...HYDROLOGIC CONCERNS CONTINUE TO BE ELEVATED. WITH MOIST SOILS...RIVERS ARE RESPONDING TO EVEN THE SMALLEST AMOUNTS OF RAINFALL. ANY AREA THAT SEES HEAVY RAINFALL...OR ANY TRAINING OF STORMS ACROSS THE SAME AREA...WILL HAVE THE POTENTIAL TO SEE RUNOFF PROBLEMS. THIS SITUATION WILL CONTINUE TO BE MONITORED. && .AVIATION... FOCUS FOR THE TAF SITES CENTER ON THUNDERSTORM TIMING AND INTENSITY HEADING INTO THE EVENING HOURS. AS THE PRESSURE GRADIENT TIGHTENS SOUTHEAST WINDS ALSO REMAIN QUITE STRONG BUT WITH CONVECTION DEVELOPMENT EXPECTED TO THE WEST OVER THE NEXT FEW HOURS...HAVE ATTEMPTED TO TIME BEST THREAT FOR STRONG STORMS AT TAF LOCATIONS. CERTAINLY A RISK OF SEVERE WIND GUSTS AS WELL SO INCLUDED THAT WITH SQUALL WIND SHIFT IN FORECASTS. ONCE CONVECTION PUSHES THROUGH THIS EVENING...EXPECT VFR CONDITIONS TO PREVAIL BUT COULD SEE REPEAT PERFORMANCE FRIDAY AFTERNOON WITH BOUNDARY NEARBY AND STORMS EXPECTED TO FORM IN THE AREA AFTER 18.18Z. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM/HYDROLOGY...MW AVIATION...SHEA
Hazardous weather outlook, Jun 17, 11:50 AM CDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1150 AM CDT THU JUN 17 2010 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-181100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1150 AM CDT THU JUN 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP RAPIDLY THIS AFTERNOON CLOSER TO THE DAKOTAS AND THEN PROGRESS EAST BY EARLY EVENING. AS THEY APPROACH THEY COULD FORM A SQUALL LINE WHICH WILL HAVE THE GREATEST POTENTIAL TO PRODUCE DAMAGING WINDS BEFORE WEAKENING. LARGE HAIL...HEAVY RAIN AND EVEN AN ISOLATED TORNADO IS POSSIBLE... MAINLY WEST OF THE MISSISSIPPI RIVER. THE THREAT TIME FOR SEVERE WEATHER APPEARS TO BE 5 PM TO 10 PM WEST OF THE MISSISSIPPI RIVER...AND FROM 7 PM TO MIDNIGHT IN WISCONSIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE EXPECTED TO REDEVELOP ON FRIDAY ALONG AND AHEAD OF AN APPROACHING COLD FRONT. STORMS COULD FORM IN THE AREA DURING THE AFTERNOON WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL... HEAVY RAIN AND EVEN TORNADOES BEFORE MOVING TO THE EAST AND SOUTH OF THE AREA FRIDAY EVENING. ANOTHER CHANCE OF THUNDERSTORMS WILL SPREAD INTO THE AREA STARTING SATURDAY NIGHT AND THEN CONTINUE THROUGH WEDNESDAY. WITH REPEATED ROUNDS OF LOCALLY HEAVY RAIN POSSIBLE...THE THREAT FOR FLOODING WILL BE INCREASING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION APPEARS LIKELY LATER TODAY...ESPECIALLY IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA. A WATCH WILL LIKELY BE ISSUED LATER THIS AFTERNOON OR EVENING AND AS STRONG TO SEVERE STORMS APPROACH...ASSUME ACTIVATION IS NEEDED. SPOTTERS MAY AGAIN BE NEEDED ON FRIDAY AFTERNOON AS STORMS DEVELOP. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR OR CONFERENCE CALL IS SCHEDULED AT THIS TIME. SHEA
In the hours before
Local storm report, Jun 17, 8:59 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
859 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM TSTM WND GST 1 SE BYRON 44.02N 92.63W
06/17/2010 E70 MPH OLMSTED MN TRAINED SPOTTER
&&
DAVISLocal storm report, Jun 17, 9:00 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
900 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM HAIL 1 SE BYRON 44.02N 92.63W
06/17/2010 E0.88 INCH OLMSTED MN AMATEUR RADIO
&&
DAVISLocal storm report, Jun 17, 9:01 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
901 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST ROCK DELL 43.91N 92.65W
06/17/2010 M75 MPH OLMSTED MN AMATEUR RADIO
&&
DAVISLocal storm report, Jun 17, 9:02 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
902 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 1 SE BYRON 44.02N 92.63W
06/17/2010 M1.00 INCH OLMSTED MN AMATEUR RADIO
&&
DAVISLocal storm report, Jun 17, 9:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
904 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM TSTM WND GST 1 SE BYRON 44.02N 92.63W
06/17/2010 M80 MPH OLMSTED MN EMERGENCY MNGR
&&
DAVISLocal storm report, Jun 17, 9:11 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
911 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM TSTM WND GST 1 SE BYRON 44.02N 92.63W
06/17/2010 M60 MPH OLMSTED MN AMATEUR RADIO
&&
DAVISThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:28 PM CDT | Tornado Warning | ARX | Dodge | 62 min |
| Jun 17, 8:28 PM CDT | Tornado Warning | ARX | Dodge | 35 min |
| Jun 17, 8:36 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower, Olmsted | 54 min |
| Jun 17, 9:01 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted, Wabasha, Winona | 59 min |
| Jun 17, 9:36 PM CDT | Severe Thunderstorm Warning | ARX | Houston, Winona | 84 min |
| Jun 17, 9:55 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 35 min |
| Jun 17, 10:55 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 65 min |
Nearby
Flash Flood Warnings in Minnesota, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.